SESSION TITLE: Miscellaneous Cases I
SESSION TYPE: Affiliate Case Report Slide
PRESENTED ON: Sunday, October 27, 2013 at 01:15 PM - 02:45 PM
INTRODUCTION: TNF-α plays a major role in mediating inflammation and its overexpression may lead to uncontrolled inflammation and tissue destruction. Etanercept inhibits binding of TNF-α to cell surface TNF receptors thus inhibiting inflammation and therefore, is one of the key therapeutic options for many chronic inflammatory conditions , including RA. A rare complication of TNF-α antagonists is a sarcoid like granulomatosis. We report one such case of pulmonary sarcoid with the whole gamut of findings in a patient with RA, who had been on Etanercept.
CASE PRESENTATION: A 44 year old female patient presented with two weeks of cough, blood tinged sputum, chest pain, shortness of breath, ten pound weight loss and night sweats. These symptoms presented on a background of RA, diagnosed in 2008. She was being treated with DMARDs and prednisone till about 2011, when Etanercept was also started given the severity and progression of her disease. She remained PPD and HIV negative throughout. CT scan of the chest on admission showed extensive mediastinal and hilar lymphadenopathy along with bilateral pleural effusions, which were exudative with lymphocytic predominance. At this time the differential diagnosis included TB, Lymphoma, Histoplasmosis and Drug induced lymphadenopathy. The need for a tissue diagnosis was discussed with the patient and a mediastinoscopy was performed to sample the lymph nodes. The pathology showed non-necrotizing granulomas with stains and cultures negative for bacteria, viruses, TB and fungi. A final diagnosis of Etanercept induced sarcoidosis was thus made.
DISCUSSION: Sarcoid like granulomatosis has been reported with the use of TNF-α inhibitors, but this has been mainly limited to the rheumatologic literature. It is also important for pulmonologists to be well aware of this. It has been hypothesized that neutralization of soluble TNF-α by Etanercept may induce the upregulation of the T cells. Also, a suppressive role of TNF-α alpha on autoreactive T cells has been suggested, which is lost while being on TNF-α antagonists, leading to a paradoxical “autoimmune phenomenon”. Why this occurs only in some patients still remains unclear.
CONCLUSIONS: A clinical syndrome similar to Sarcoidosis can occur in patients being treated with Etanercept. Early recognition, excluding infectious causes, tissue sampling and removal of offending agent are the key steps in management. Some patients may need steroids.
Reference #1: Development of sarcoidosis in etanercept-treated rheumatoid arthritis patients. Verschueren K, Van Essche E, Verschueren P, Taelman V, Westhovens R. Clinical Rheumatology, 2007
DISCLOSURE: The following authors have nothing to disclose: Humayun Anjum, Shirin Muzaffar, Farhan Ahmed, Abhishek Vedavalli
No Product/Research Disclosure Information